Mississippi, 2005Hail and Damaging Winds in Mississippi, August 21, 2005
August 21, 2005 · NWS JAN · 16 events in 12 counties and zones
14 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $434,000
- Crop damage
- $175,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 21, 1:10 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT SUN AUG 21 2005
.DISCUSSION...PRIMARY FORECAST CONCERNS IN THE SHORT TERM (TONIGHT
THROUGH MONDAY) CONTINUE TO REVOLVE AROUND HEAT AND AFTN/EVENING
SHOWER/TSTM COVERAGE. WILL LET HEAT ADVISORY EXPIRE AT 8 PM WITH THE
HIGH HEAT INDEXES ACROSS THE REGION. THE DOMINANT DEEP LAYER LEVEL
RIDGE REMAINS IN CONTROL THE WEATHER OVER THE LOWER MS VALLEY
REGION. ANOTHER WARM AND HUMID DAY IS IN STORE FOR MONDAY. AS NOTED
BY MIDSHIFT...SOME DOUBT DOES CREEP INTO THE PICTURE FOR MONDAY:
WITH THE EXPECTATION FOR BETTER CONVECTIVE COVERAGE OVER NORTH
CENTRAL/EAST CENTRAL MS...BELIEVE THAT CLOUD COVER AND PRECIPITATION
MAY LIMIT HEAT INDICES TO A MORE TOLERABLE RANGE. HOWEVER...HEAT
INDICES MAY STILL BE JUST AS HIGH OVER WRN AREAS WHERE CONVECTIVE
COVERAGE WILL BE LESS. WITH THIS IN MIND WILL GO WITH A HEAT
ADVISORY FOR THE WESTERN AREAS FOR MONDAY. MODELS CONTINUE TO KEEP THE
UPPER RIDGE ENTRENCHED ACROSS THE REGION. MODELS CONTINUE TO SLOW THE
MOVEMENT OF THE SURFACE FRONT...COMING ACROSS OUR NORTHERN COUNTIES BY THE
LONG TERM PORTION OF THE FORECAST.
CONCERNING PRECIPITATION CHANCES FOR TONIGHT THROUGH MONDAY:
EXPECT ISOLATED TO SCATTERED CONVECTION TO END BY AFTER DARK. BY MONDAY
AFTERNOON THE EFFECTS OF THE APPROACHING SURFACE FRONT WILL BE OBSERVED
...MAINLY OVER NORTH CENTRAL MISSISSIPPI. WENT GENERALLY WITH GFS TEMPS.
/#17/
TUESDAY...THE GFS AND THE UKMET BRINGS THE BOUNDARY INTO THE
NORTHERN PORTIONS OF THE AREA EARLY TUESDAY MORNING. THE NAM IS A
LITTLE SLOWER MOVING THE BOUNDARY INTO THE AREA TUESDAY AFTERNOON.
NONE OF THE MODELS HAVE HANDLED THIS FRONT VERY WELL BUT WILL GO
WITH THE GFS/UKMET SOLUTION. BOTH THE GFS AND UKMET ARE BRINGING A
FAIRLY STRONG 500MB SHORT WAVE INTO THE NORTHWESTERN PORTIONS OF THE
AREA EARLY TUESDAY MORNING...THUS BOTH MODELS SEEM TO BE DEVELOPING
AN MCS OVER OKLAHOMA AND MOVING IT SOUTHEASTWARD INTO AREA DURING THE
OVERNIGHT HOURS...THUS GUIDANCE IS GOING LIKELY POPS DURING THE
OVERNIGHT HOURS IN THE NORTHWEST. PRECIPITABLE WATER VALUES ON
TUESDAY ARE FORECAST TO BE 2.3 TO 2.5 INCHES AND THERE IS NO
SHORTAGE OF INSTABILITY WITH LIS OF NEAR -8...ML CAPES OF 2400 TO
2800 J/KG AND K-INDEXS OF NEAR 40. EXPECT TUESDAY TO CONTINUE TO BE
A WET DAY WITH THE FRONTAL BOUNDARY SLOWLY DRIFTING SOUTH...THUS THE
FOCUS OF AFTERNOON THUNDERSTORMS SHIFTING A LITTLE FURTHER EAST AND
SOUTH THROUGH THE AFTERNOON HOURS.
WEDNESDAY...THE COLD FRONT WILL CONTINUE TO EXTEND ACROSS THE
CENTRAL PORTIONS OF THE AREA. EXPECT AFTERNOON SHOWERS AND
THUNDERSTORMS TO FORM ALONG THE BOUNDARY AS IT WILL SIT ALMOST
STATIONARY...BUT WILL BEGIN TO DRIFT A LITTLE FURTHER SOUTH INTO
THURSDAY. PRECIPITABLE WATER VALUES WILL REMAIN HIGH NEAR 2.0 TO 2.2
INCHES. AS MENTIONED IN THE PREVIOUS AFD THE LOWER DEWPOINTS WILL
NOT REALLY MAKE IT INTO OUR AREA AFTER THE BOUNDARY PUSHES SOUTH AS
THE UPPER LEVEL SUPPORT WILL BE WELL TO THE NORTH.
THURSDAY THROUGH SUNDAY...ON THURSDAY THE BOUNDARY WILL SHIFT
SOUTHWARD AND WILL EXTEND ALONG THE SOUTHERN PORTIONS OF THE AREA.
AS MENTIONED ON WEDNESDAY THE FOCUS OF AFTERNOON CONVECTION WILL BE
NEAR THE BOUNDARY BUT WILL BE A LITTLE FURTHER SOUTH ON THURSDAY. BY
FRIDAY THE FRONTAL BOUNDARY WILL EXTEND ALONG THE COAST AND WILL BE
VERY WEAK. THE GFS IS TRYING TO BUILD A SURFACE HIGH PRESSURE RIDGE
INTO THE NORTHER PORTIONS OF THE AREA ON FRIDAY AND OVER THE ENTIRE
AREA ON SATURDAY INTO SUNDAY. IF THE GFS IS RIGHT WE MAY SEE THE
LOWER DEW POINTS AFTER ALL BY NEXT WEEKEND. GUIDANCE TEMPERATURES
LOOK GOOD THROUGH THE PERIOD SO MADE VERY LITTLE CHANGES.
/#15/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY FROM UNTIL 8 PM THIS EVENING FOR
MSZ018-MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-
MSZ031-MSZ032-MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-
MSZ039-MSZ040-MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-
MSZ047-MSZ048-MSZ049-MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-
MSZ055-MSZ056-MSZ057-MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-
MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.
HEAT ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR MS018-
MSZ019-MSZ025-MSZ034-MSZ035-MSZ036-MSZ040-MS041-MSZ042-MSZ047.
LA...HEAT ADVISORY FROM UNTIL 8 PM THIS EVENING FOR LAZ007-LAZ008-
LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
HEAT ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR LAZ007-LAZ008-
LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
AR...HEAT ADVISORY FROM UNTIL 8 PM THIS EVENING FOR ARZ074-ARZ075.
HEAT ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR ARZ074-ARZ075.
&&
SHORT TERM: 17
LONG TERM: 15Hazardous weather outlook, Aug 21, 1:10 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT SUN AUG 21 2005
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221827-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
127 PM CDT SUN AUG 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND MONDAY...
...SEASONAL THREATS...
THE COMBINATION OF HIGH HEAT AND HUMIDITY OVER THE OUTLOOK AREA
WILL RESULT IN AFTERNOON HEAT INDEX VALUES ABOVE 105 DEGREES OVER
NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE NORTHWEST
DELTA OF MISSISSIPPI ON MONDAY. HEAT INDICES WILL BE NEAR 110 IN PORTIONS
OF EXTREME SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI...GENERALLY
NORTHWEST OF A CROSSET ARKANSAS TO GREENVILLE TO A GREENWOOD
MISSISSIPPI LINE.
... PLEASE REFER TO THE HEAT ADVISORY FOR MORE DETAIL.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SUNDAY AUGUST 28TH.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
17
Event by event
14 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Lawrence
- When
- August 21, 2:20 PM CST to 2:22 PM CST
- Where
- Lawrence County, 4 mi NE of Tilton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.450, -89.967
Several trees and numerous limbs took down a few power lines near Oak Vale.
Thunderstorm Wind, Jefferson Davis
- When
- August 21, 2:21 PM CST to 2:25 PM CST
- Where
- Jefferson Davis County, Oak Vale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.433, -89.967
Numerous trees and large limbs were blown down and knocked down power lines.
Thunderstorm Wind, Marion
- When
- August 21, 2:40 PM CST
- Where
- Marion County, Kokomo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.200, -90.000
Numerous trees and large limbs were blown down on power lines.
Thunderstorm Wind, Rankin
- When
- August 21, 3:04 PM CST to 3:10 PM CST
- Where
- Rankin County, 6 mi N of Brandon
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $30,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.350, -89.983
Numerous trees were blown down north of Brandon off highway 471. The swath of damage occurred from around the Fox Bay subdivision south-south westward to Luckney Road. Within this area numerous trees were blown down along with a couple of power lines.
Thunderstorm Wind, Lamar
- When
- August 21, 3:15 PM CST
- Where
- Lamar County, Purvis
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.150, -89.417
A few trees and power lines were blown down.
Thunderstorm Wind, Holmes
- When
- August 21, 4:05 PM CST to 4:10 PM CST
- Where
- Holmes County, 7 mi N of Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.217, -90.050
Numerous trees were blown down off State Highway 17 about 7 miles north of Lexington. Tree damage occurred within a couple mile swath.
Thunderstorm Wind, Lowndes
- When
- August 21, 4:32 PM CST to 4:36 PM CST
- Where
- Lowndes County, 3 mi N of Columbus
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $80,000
- Crop damage
- $20,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.550, -88.433
Numerous trees and many power lines were blown down from just north of town southward into the city of Columbus. Additionally, a significant amount of large limbs were also blown down.
Hail, Lowndes
- When
- August 21, 4:35 PM CST
- Where
- Lowndes County, 3 mi N of Columbus
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.550, -88.433
Thunderstorm Wind, Rankin
- When
- August 21, 4:35 PM CST
- Where
- Rankin County, 1 mi NW of Piney Woods
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.083, -90.000
A few trees were blown down off US Highway 49 outside of Piney Woods.
Thunderstorm Wind, Simpson
- When
- August 21, 4:45 PM CST
- Where
- Simpson County, 3 mi W of Braxton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.050, -90.033
A few trees were blown down off Star-Braxton Road and Harrisville-Braxton Road.
Thunderstorm Wind, Scott
- When
- August 21, 4:51 PM CST
- Where
- Scott County, 3 mi W of Homewood
- Measured
- 53 kt (61 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.233, -89.567
Several trees were blown down with a few having their tops broken off.
Thunderstorm Wind, Smith
- When
- August 21, 4:51 PM CST to 5:03 PM CST
- Where
- Smith County, 2 mi N of Polkville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.217, -89.700
Several trees and a few power lines were blown down from around Polkville to the White Oak Community.
Thunderstorm Wind, Holmes
- When
- August 21, 5:50 PM CST
- Where
- Holmes County, Pickens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.883, -89.967
A few trees were blown down.
Lightning, Yazoo
- When
- August 21, 5:58 PM CST
- Where
- Yazoo County, Yazoo City
- Property damage
- $120,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.780, -90.396 (the zone’s center; the record gives no point)
Lightning struck an apartment building causing a portion of it to catch fire. A small section of the building had significant damage while the rest suffered smoke damage.
Thunderstorm Wind, Yazoo
- When
- August 21, 6:05 PM CST to 6:10 PM CST
- Where
- Yazoo County, 5 mi W of Yazoo City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $80,000
- Crop damage
- $30,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.850, -90.500
Numerous trees and power lines were blown down just outside of Yazoo City from the west of town and to the south.
Thunderstorm Wind, Kemper
- When
- August 21, 6:30 PM CST
- Where
- Kemper County, 5 mi NW of De Kalb
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.817, -88.717
A few trees were blown down and a roof was blown off a shed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Nebraska, August 21, 2005$200,000 · 1 event
- Lightning Strike in Louisiana, August 21, 2005$65,000 · 1 event
- Damaging Wind in Alabama, August 21, 2005$40,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, August 21, 2005$30,000 · 50 kt wind · 4 events
- Damaging Wind in Missouri, August 21, 2005$30,000 · 60 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2005$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, August 21 to 22, 20051 injured · 55 kt wind · 10 events
- Damaging Wind in Missouri, August 21, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Arkansas, August 21, 2005$20,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, August 21, 2005$18,000 · 60 kt wind · 1 event
- Lightning Strike in Louisiana, August 21, 2005$15,000 · 1 event
- Hail and Damaging Wind in Virginia, August 21, 2005$7,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471700, 5471701, 5471702, 5471703, 5471704, 5471705, 5471706, 5471707, 5471708, 5471709, 5471710, 5471711, 5471712, 5471962, 5471713, 5471961.